Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 89, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 30, 2017, 6:15 PM EDT for Clarke County, Loudoun County, Virginia; Jefferson County, West Virginia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2017, 6:15 PM EDT (22:15 UTC)
- Expired
- May 30, 2017, 6:37 PM EDT
- In force
- 22 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarke County, VA, Loudoun County, VA, Jefferson County, WV
The radar
The Sterling radar (KLWX), 37 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:30 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 30, 3:30 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
330 PM EDT Tue May 30 2017
.SYNOPSIS...
Weak low pressure will form over the region tonight, and linger
tomorrow near the mouth of the Potomac. The low will finally
push off the Delmarva Peninsula early Thursday, as high
pressure builds over the southeast United States through Friday.
A weak cold front will pass through the area early Saturday,
before another frontal system stalls near the region for the
remainder of the weekend. A cold frontal passage is expected on
Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
At 1830Z...storms that formed west of the Blue Ridge diminished
rapidly in intensity as they moved into the more stable air over
the northern Shenandoah Valley. SPC mesoanalysis at 18Z has a
thin strip of CAPE around 500-1000 j/kg3 in the northern and
central Shenandoah Valley. Completed a forecast update around
230 PM EDT dropping max temps this afternoon about 5-10 degrees
east of the Blue Ridge, including the Baltimore and Washington
Metro Areas.
Satellite is showing some areas of erosion as far north as
Fauquier County, but the rest of the northeast portions of the
CWA are simply socked in the low clouds, drizzle, and mist. Thus
am not expecting anything more in regard to convection than
perhaps an isolated elevate thunderstorm, and have coordinated
with SPC to update the Day 1 taking away slight risk from much
of our CWA, certainly the major metro areas of Baltimore/Washington.
LAV, MET, and MAV guidance all have low clouds and fog
redeveloping tonight, especially from DC north and east. LAV
at Dulles has a 6 hour period of ceilings at or below OVC020 and
visibilities less than 0.5 miles. Good potential for Dense Fog
Advisories to be issued later this evening. Lows will range
from the mid 50s west to mid 60s metros.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Clouds and fog will erode Wednesday as winds become southwest
around daybreak. Expect low clouds to erode in the mid-morning
timeframe, with more certainty in the forecast than it was today
(Tuesday).
Final front and shortwave will be approaching, but likely not
until late in the day into the evening. Have timed precipitation
chances accordingly. 12Z NAM has CAPEs increasing to 1000-1500
j/kg3 on Wednesday afternoon and the 12Z GFS has instability
increasing too, so along with the decent shear forecast,
potential for gusty showers and thunderstorms during the
afternoon/evening.
With the front clearing the area late at night, drier air will
arrive and likely last through Thursday night as surface high
pressure slides across the area. Temperatures will be
seasonable.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Latest guidance suggests that Friday could be mainly dry with
maybe some showers and tstorms in the afternoon and evening,
mainly in the higher elevations and northern part of our CWA. A
frontal boundary nearby will push through or stall over us late
Saturday into Monday. A wave of low pressure will approach from
the west sometime Sunday into Sunday night. Showers and
thunderstorms possible from Saturday afternoon and into Monday
with the boundary nearby. Front pushes south Monday with
conditions possibly becoming drier on Monday into Tuesday.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Terminal guidance, especially the LAMP, is painting a picture
of low ceilings and visibilities tonight, especially for KIAD,
KBWI, and to a lesser extent, KDCA. Expecting the 00Z TAF
package to be reduced to LIFR at the major airports tonight,
with the potential for VLIFR at KIAD. KCHO is the only terminal
spared from conditions, even though expecting MVFR there even
for mist.
Low clouds should be quicker to erode Wednesday. A front will
move through late in the day with a chance for showers and
perhaps a thunderstorm.
VFR conditions are expected late Wednesday night through
Thursday night as high pressure builds across the area.
Mainly VFR conditions expected on Friday and into
early Saturday. Sub-VFR conditions expected Saturday afternoon into
Sunday with boundary nearby.
&&
.MARINE...
Just low clouds and visibilities tonight over the waters as the
bay and tidal Potomac is locked into easterly/southeasterly flow
through late tonight. Winds will finally go south towards
dawn, and the potential for some gusty showers and
thunderstorms on Wednesday afternoon and evening over the
waters.
A cold front will move through Wednesday night with another
chance for showers and perhaps a storm. At this time it appears
post frontal westerly flow remains below SCA. Light winds with
high pressure Thursday and Thursday night.
Mainly dry conditions expected on Friday and into early
Saturday. Showers and thunderstorms expected Saturday afternoon
into Sunday at times with boundary nearby. Winds will be below
the small craft advisory threshold.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 4 PM EDT this afternoon for
DCZ001.
MD...Coastal Flood Advisory until 4 PM EDT this afternoon for
MDZ508.
Coastal Flood Advisory until 3 PM EDT this afternoon for
MDZ014.
Coastal Flood Advisory until midnight EDT tonight for MDZ017.
VA...Coastal Flood Advisory until 4 PM EDT this afternoon for
VAZ054.
WV...None.
MARINE...None.
&&
SYNOPSIS...Lee
NEAR TERM...Lee
SHORT TERM...Lee
LONG TERM...IMR
AVIATION...Lee/IMR
MARINE...Lee/IMRHazardous weather outlook, May 30, 10:30 AM EDT, 7 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1030 AM EDT Tue May 30 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-311430- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1030 AM EDT Tue May 30 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Isolated severe thunderstorms with damaging wind gusts and large hail are possible this afternoon into this evening. The greatest risk of severe weather away from the Chesapeake Bay. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-311430- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1030 AM EDT Tue May 30 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Isolated severe thunderstorms with damaging wind gusts and large hail are possible this afternoon into this evening. The greatest risk of severe weather is in western Maryland. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. HTS
In the hours before
Local storm report, May 30, 5:52 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
552 PM EDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 3 S STEPHENSON 39.19N 78.11W
05/30/2017 M0.88 INCH FREDERICK VA TRAINED SPOTTER
NICKEL SIZE HAIL
&&
EVENT NUMBER LWX1702063
KLWThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 11:56 PM EDT | Small Craft Advisory | LWX | 5 hr | |
| May 30, 4:35 PM EDT | Coastal Flood Advisory | LWX | Arlington, City of Alexandria, City of Falls Church | 22 hr |
| May 30, 5:43 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Prince William, Rappahannock, Stafford | 47 min |
| May 30, 5:52 PM EDT | Special Marine Warning | LWX | 83 min | |
| May 30, 5:53 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, City of Winchester | 37 min |
| May 30, 5:57 PM EDT | Tornado Warning | LWX | Clarke, Frederick | 19 min |
| May 30, 7:07 PM EDT | Severe Thunderstorm Warning | LWX | King George, Spotsylvania, Stafford, City of Fredericksburg | 53 min |
| May 30, 7:09 PM EDT | Special Marine Warning | LWX | 66 min | |
| May 30, 7:57 PM EDT | Severe Thunderstorm Warning | LWX | King George | 17 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.